Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS St. Louis, MO

March 15, 2012Lincoln County, Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 15, 2012, 5:20 PM CDT for Lincoln County, Montgomery County, Warren County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 5:20 PM CDT (22:20 UTC)
Expired
Mar 15, 2012, 5:46 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lincoln County, MO, Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 5:23 PM CDTHAIL 11 Nw High Hill, MOPEA TO QUARTER SIZE HAIL ON I-70 WEST OF HWY 19
Mar 15, 5:27 PM CDTHAIL 0.88New Florence, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KLSX 152220
SVRLSX
MOC113-139-219-152300-
/O.NEW.KLSX.SV.W.0054.120315T2220Z-120315T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI... 
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW FLORENCE...OR 7 MILES SOUTHEAST OF
  MONTGOMERY CITY...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLFLOWER...HAWK POINT...HIGH HILL...TRUXTON AND OLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3912 9118 3889 9106 3883 9149 3895 9158
TIME...MOT...LOC 2220Z 246DEG 11KT 3890 9142
WIND...HAIL <50MPH 1.00IN

$$

TRUETT
1 follow-up statement
669 
WWUS53 KLSX 152246
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAR 15 2012

MOC113-139-219-152255-
/O.CAN.KLSX.SV.W.0054.000000T0000Z-120315T2300Z/
LINCOLN MO-MONTGOMERY MO-WARREN MO-
546 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN...
MONTGOMERY AND SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
CLUSTER OF STORMS AS IT MOVES THROUGH EASTERN MONTGOMERY...NORTHERN 
WARREN...AND WESTERN LINCOLN COUNTIES BETWEEN 545 PM AND 615 PM.  

LAT...LON 3912 9118 3889 9106 3883 9149 3895 9158
TIME...MOT...LOC 2245Z 246DEG 11KT 3893 9133

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:29 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 15, 3:29 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU MAR 15 2012

.SHORT TERM...
ISSUED AT 325 PM CDT THU MAR 15 2012
(TONIGHT)

MAIN CONVECTIVE THREAT SHOULD BE THIS EVENING...AND PRIMARILY OVER
S SECTIONS OF THE CWA...ALONG AND AHEAD OF BLOSSOMING CONVECTION
ACROSS THE OZARKS. MEANWHILE...HAVE CONTINUED CHANCE POPS OVER N
SECTIONS OF THE FA. NOT CERTAIN THAT MUCH PRECIP WILL BE ABLE TO
DEVELOP THAT FAR N...BUT INSTABILITY...LOW CIN...AND UPSTREAM
SHORTWAVE WARRANTS CONTINUING MENTION OF TSRA. TEMPERATURES SHOULD
REMAIN UNSEASONABLY MILD...AND RANGE FROM THE UPPER 50S TO LOWER 60S.

TRUETT

&&

.LONG TERM...
ISSUED AT 259 PM CDT THU MAR 15 2012
(FRIDAY THROUGH NEXT THURSDAY)

NOT MUCH HAS CHANGED IN MDL SOLNS FROM YESTERDAY. MDLS STILL SUGGEST
REGION REMAINS IN A SIMILAR AIRMASS INTO THE WEEKEND. MDLS PROG H85
TEMPS TO REMAIN IN THE 12C TO 14C RANGE. SCT TSRA DURING THE
AFTERNOON INTO THE EVENING AND AGAIN JUST BEFORE AND AFTER SUNRISE.

HAVE THEREFORE KEPT PERSISTENCE FORECAST GOING INTO SUN WITH ONLY
MINOR TWEAKS FROM DAY TO DAY. SAT NIGHT DOES HAVE SOME UNCERTAINTY
REGARDING TEMPS/POPS. MDLS CONTINUE TO DEPICT MCS/MCV ON SAT INTO
SAT NIGHT MOVING NEWD INTO/NEAR THE CWA. MDLS AGREE ON THE
OCCURRENCE OF THIS FEATURE. HOWEVER...TIMING AND TRACK DIFFER. TEMPS
ON SAT AND POSSIBLY INTO SUN WILL GREATLY DEPEND ON WHICH SOLN
VERIFIES.

LIKEWISE...THE GOING MAX TEMPS ARE BASED ON EXPECTING ISOD TO SCT
TSRA...DEPENDING ON LOCATION IN THE CWA. BELIEVE BEST CHANCES FOR
MULTICELL CLUSTERS WILL BE OUTSIDE OF THE CWA. HOWEVER...IF THE
LOCATION CHANGES...TEMPS WILL HAVE TO BE ALTERED IN FUTURE UPDATES
TO ACCOUNT FOR THIS.

AS FOR SVR CHANCES...WITH SAME THINKING AS MENTIONED ABOVE...AN ISOD
SVR TSRA WILL BE POSSIBLE INTO THE WEEKEND. MDLS PROG MLCAPE AROUND
2000 J/KG WITH STEEP MID LVL LAPSE RATES. DEEP LAYER SHEER WILL BE
DIMINISHED...LIMITING ORGANIZED THREAT.

FOR THE EXTD...PERSISTENCE TRENDS CONTINUE EARLY INTO THE PERIOD.
MDLS CONTINUE TO DEPICT LEE CYCLOGENESIS ON DEEP TROF CROSSING THE
ROCKIES MON INTO TUES. THIS SYSTEM WILL BEGIN TO AFFECT THE CWA AS
EARLY AS MON AND A NUMBER OF S/WS EJECT INTO THE PLAINS INCREASING
THE CHANCE OF TSRA ACROSS THE AREA.

MDLS AGREE WITH A CUT OFF LOW DEVELOPING AND EVENTUALLY IMPACTING
THE CWA. HOWEVER...MDLS DISAGREE REGARDING TIMING.  FOR NOW...HAVE
CONTINUED LOWER END CHANCE POPS AND WILL INCREASE AS CONFIDENCE
INCREASES.

HAVE CONTINUED WARM TREND THRU THE EXTD PERIOD...BUT TEMPS ARE
EXPECTED TO BE COOLER WED INTO THURS AS CUT OFF LOW APPROACHES AND
SPREADS PRECIP/CLOUDS INTO THE REGION.

TILLY

&&

.AVIATION...
ISSUED AT 1234 PM CDT THU MAR 15 2012
THIS MORNINGS CONVECTIVE CLUSTER PUSHING INTO S IL ATTM...SO
FORECAST TRENDS FOR THIS AFTERNOON DEAL WITH REDEVELOPMENT IN THE
WAKE OF THIS SYSTEM. AMS IS MODERATLY UNSTABLE WITH LITTLE
CIN...SO EXPECT HIT AND MISS CONVECTION DURING THE AFTERNOON. ATTM
NOT CERTAIN IF AND/OR WHERE THE MAIN COVERAGE OF THIS AFTERNOONS
CONVECTION WILL BE...ALTHOUGH HRRR DATA HAS BEEN HINTING THAT THE
SOMEWHAT BETTER FOCUS FOR STORMS WILL BE FROM THE EASTERN OZARKS
THROUGH THE STL AREA. FOR NOW HAVE HIGHLIGHTED TS THREAT WITH CB
CLOUD GROUP ALG AND S OF I-70 CORRIDOR. HAVE ALSO KEPT CB GROUP
GOING INTO THE EVENING...AS THERE SEEMS TO BE SOME MODEL CONSENSUS
THAT SHORTWAVE CURRENTLY OVER OK WILL KEEP SOME THREAT GOING PAST
MAX HEATING. FINALLY...GIVEN PERSISTENT S FLOW AND CONDITIONS OVER
THE PLAINS AROUND DAYBREAK THIS MORNING...HAVE INTRODUCED A BIT OF
FOG AND STRATUS FOR EARLY FRIDAY MORNING...PRIMARILY IN UIN AND
COU.

SPECIFICS FOR KSTL...TAF ATTEMPTS TO REFLECT AN AMS-TYPE TSRA
THREAT WITH A BKN CU FIELD...VCSH...AND CB CLOUD GROUP...AND WILL
REFINE THIS IF/WHEN CONVECTIVE TRENDS BECOME A BIT BETTER DEFINED.
AS MENTIONED ABOVE...HAVE ALSO HELD ONTO CB CLOUD GROUP PAST MAX
HEATING AND THROUGHOUT THE EVENING DUE TO UPSTREAM SHORTWAVE.

TRUETT

&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES
FOR KSTL AND KCOU FOR THURSDAY 03/15 AND FRIDAY 03/16.

KSTL

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU 03/15     80F   1945     60F   1919
FRI 03/16     86F   1945     57F   1919

KCOU

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU  03/15   79F    1914     62F   1919
FRI  03/16   87F    1945     55F   1945

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        63  85  65  85 /  40  30  20  40
QUINCY          60  83  59  83 /  30  20  20  40
COLUMBIA        61  82  60  82 /  30  20  20  50
JEFFERSON CITY  61  82  63  82 /  30  20  20  50
SALEM           61  80  62  80 /  50  40  30  40
FARMINGTON      61  81  62  81 /  60  40  30  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 15, 3:50 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU MAR 15 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME
OF THE STORMS COULD BE STRONG TO SEVERE ACROSS PARTS OF CENTRAL...
EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND
SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
AGAIN IN CENTRAL MISSOURI ON MONDAY AND OVERSPREADING THE AREA
TUESDAY THROUGH WEDNESDAY.

SOME OF THE STORMS ON FRIDAY MAY BE STRONG TO SEVERE ACROSS PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER AND FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

TILLY

In the hours before

Local storm report, Mar 15, 4:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             SULLIVAN                38.22N  91.17W
03/15/2012  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Mar 15, 5:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             GERALD                  38.40N  91.33W
03/15/2012  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

DYE
Local storm report, Mar 15, 5:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SULLIVAN                38.22N  91.17W
03/15/2012  E0.25 INCH       FRANKLIN           MO   CO-OP OBSERVER

&&

DYE
Local storm report, Mar 15, 5:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ELSBERRY                39.17N  90.79W
03/15/2012  E0.25 INCH       LINCOLN            MO   AMATEUR RADIO

            HAIL SIZE RANGED FROM PEA SIZE TO SLIGHTLY LARGER.

&&

DYE
Local storm report, Mar 15, 5:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PERSHING                38.58N  91.61W
03/15/2012  E0.88 INCH       GASCONADE          MO   TRAINED SPOTTER

            HAIL REPORTED BETWEEN MORRISON AND PERSHING MISSOURI.

&&

DYE
Local storm report, Mar 15, 5:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             10 W HERMANN            38.70N  91.62W
03/15/2012  E0.88 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:00 PM CDTSevere Thunderstorm WarningLSXJefferson45 min
Mar 15, 1:56 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington49 min
Mar 15, 2:22 PM CDTSevere Thunderstorm WarningLSXCrawford19 min
Mar 15, 3:11 PM CDTFlash Flood WarningLSXCrawford, Washington3 hr
Mar 15, 3:19 PM CDTSevere Thunderstorm WarningLSXWashington26 min
Mar 15, 3:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren37 min
Mar 15, 3:27 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage48 min
Mar 15, 3:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington19 min
Mar 15, 3:48 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington42 min
Mar 15, 3:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren46 min
Mar 15, 4:12 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis33 min
Mar 15, 4:26 PM CDTFlash Flood WarningLSXCrawford, Washington3 hr
Mar 15, 4:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles29 min
Mar 15, 4:50 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Mar 15, 6:16 PM CDTFlash Flood WarningLSXCrawford, Washington4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.